News

Ecstasy agony: Abbotsford couple speaks out about death of 20-year-old son

Tyler Miller (left) with his parents Laurie Mossey and Russ Miller. The couple lost their only child to an overdose of the party drug ecstasy in late November.  -
Tyler Miller (left) with his parents Laurie Mossey and Russ Miller. The couple lost their only child to an overdose of the party drug ecstasy in late November.
— image credit:

Tyler Miller, 20, had just finished making plans to attend the Art Institute of Vancouver to become a music producer.

He was musically gifted and played the piano, guitar and drums. He was also smart, having completed the International Baccalaureate program at Abbotsford Collegiate, graduating in 2009.

Tyler worked as a barista at a Starbucks coffee shop in Abbotsford, and his parents, Laurie Mossey and Russ Miller, had just bought him a Honda Accord to make the trip to and from school a little easier.

He was a good kid, who had never been in any big trouble.

Ecstasy ended it all on Nov. 27, 2011.

Tyler, an only child, had told his parents he had go to work. They found out later that instead he had been partying with friends in Aldergrove.

A text message broke the news: Tyler had taken ecstasy and was in Langley Memorial Hospital.

He died eight hours later.

Laurie and Russ discovered that, sometime during the evening, Tyler complained of overwhelming heat. His friends gave him a bag of frozen peas to cool him down.

Tyler MillerThey were driving around town when Tyler became unresponsive, but the friends assumed he was having a typical reaction to the drug. They continued driving for a period before realizing something was seriously wrong.

That’s all that Laurie and Russ know about that evening. Tyler’s friends won’t talk about it, and Langley RCMP have not yet received the results of toxicology tests.

Laurie and Russ are sharing Tyler’s story as a warning to others that ecstasy can kill.

They even tried to warn Tyler about it. Last summer, Laurie, who is a drug and alcohol youth worker, came across postings that Tyler and his friends had made on Facebook about buying ecstasy.

When she confronted him, he admitted that he used it, but only recreationally. She insisted he enter counselling, which he completed after six weeks.

“He told me he wasn’t using anymore,” Laurie said. “I did a drug test on him and it came back clean. I believed him. He was a good boy.”

The day before Tyler’s death, they presented him with the car.

Now, they are reeling from not only Tyler’s death but the other ecstasy overdoses that have been reported. Cheryl McCormack, 17, died on Dec. 22 after taking ecstasy for weight loss, and a 24-year-old woman is in critical condition after ingesting the drug on New Year’s Eve.

“It’s killing us. It’s just killing us. We can’t understand why this is happening. We just keep re-living this over and over,” Laurie sobbed.

She said she has posted Facebook messages to Tyler’s friends, encouraging them to stop using the drug. Many of his friends have supported her, and she wants others to get the message.

“There has to be a purpose for (Tyler’s death). We’re trying to save lives by telling our story.”

ECSTASY EFFECTS AND DANGERS

• Ecstasy, or MDMA, is a “mood elevator” creating a relaxed, euphoric state. MDMA releases the brain chemical serotonin, elevating mood and acting as a short-term antidepressant.

• It has become a popular recreational drug, commonly used at raves, or dance parties.

• Because ecstasy is man-made, its contents and quality can vary, according to Health Canada.

• It is sold as a tablet, capsule or powder. The tablets are often stamped with a logo and are sold in different colours and shapes.

• It is similar to stimulant drugs such as cocaine or methamphetamine and can contain traces of other substances such as LSD, PCP or methamphetamine, as well as soaps and detergents, the agency says.

• The drug causes an increase in body temperature, blood pressure and heart rate, which can lead to kidney or heart failure, strokes and seizures, according to Health Canada.

• According to some studies examining the effects of ecstasy, the drug can cause neurotoxicity in the brain.

• Long-term effects and neurological damage from ecstasy are not fully known, although even proponents of ecstasy warn that taking high doses and prolonged use represents elevated risk.

• The drug can also cause anxiety, and depression, particularly when effects begin to wear off. This may lead some users to engage in increased use, or self-medicate to counter feelings of depression.

• Ecstasy is listed in Schedule III of the Canadian Controlled Drugs and Substances Act.

•  Possession, trafficking, possession for the purpose of trafficking, production, importing, and exporting of ecstasy, and possession for the purpose of exporting are illegal in Canada.

We encourage an open exchange of ideas on this story's topic, but we ask you to follow our guidelines for respecting community standards. Personal attacks, inappropriate language, and off-topic comments may be removed, and comment privileges revoked, per our Terms of Use. Please see our FAQ if you have questions or concerns about using Facebook to comment.

Community Events, July 2014

Add an Event

Read the latest eEdition

Browse the print edition page by page, including stories and ads.

Jul 25 edition online now. Browse the archives.